Search Daily Dose articles:



The Douglass Report March 2005

March 2005 PDF

Junk science gone wild: Are your supplements driving you blind?

Now here is some junk science I can really love to hate. It’s so corny, so absurd, so unscientific, so fecalithic that we can only laugh hysterically and ask these intellectual/scientific twerps for more.

“Many herbal remedies and nutritional supplements can damage the eyes, including some alternative therapies that are used by people trying to correct eye problems. According to a review of reported cases and medical literature, commonly used supplements including chamomile, ginkgo biloba, licorice, vitamin A and echinacea can cause a myriad of eye problems,” reports Reuters Health. Study author Dr. Frederick Fraunfelder explained to Reuters that “supplements become dangerous to the eyes when people take them in large doses.” The primary “dangers” Fraunfelder cited are retinal bleeding, conjunctivitis, and temporary vision loss-all from, he claims, vitamins, and herbs.

“Tell your physician what you take, as these products interact with other drugs,” Fraunfelder advises. “Recognize even herbal products and nutritional supplements have adverse reactions.” To hide his bias, Frederick should say “could have” adverse reactions, don’t you think?

Blaming supplements for retinal bleeding is a pretty bold move, considering every time you take an aspirin or a dose of Coumadin prescribed by a doctor-not an overdose but a recommended dose -you bleed a little in your gut, your brain, your bladder, or possibly your eye.

“People who choose to take supplements that can damage eyes should schedule an eye exam before beginning the treatment, then visit an eye doctor every year to monitor their eyes,” he told Reuters Health. Notice he isn’t recommending that you get this exam before taking the doctor’s known hemorrhage-inducing drugs but only if you are anticipating taking an herbal or other nutrient that, when taken in the recommended dosage, causes few if any side effects. How many times has a doctor recommended that you take an annual eye exam if you are taking aspirin daily?

Yes, you should tell your doctor what you are taking so that (once he looks it up) he can advise you as to whether there is a conflict between drugs he knows (or should know) cause bleeding and the nutrients you are taking. But most people are intimidated by doctors and don’t want to be ridiculed or chastised for taking the natural approach, so they remain silent.

The difference between correlation, causation, and conjecture

The other specific instances of eye damage Fraunfelder points out are just as ridiculous as the bleeding claim-maybe more so.

He indicts canthaxanthine for causing negative changes in the retina, including crystal deposits. I don’t know if Fraunfelder is confusing correlation with causation or not, but, first of all, canthaxanthine is a natural pigment in carrots used most commonly for sunless tanning. But in order for it to cause any changes in the body, you have to eat enormous amounts of it. And even then, the worst that can really happen is you’ll turn orange. Besides, anyone who uses anything like this to induce an orangish suntan is either nave or stupid-or excessively vain.

Then Reuters Health reports: “The researcher uncovered seven cases in which people rinsed their eyes with chamomile tea to treat styes and irritation, and instead developed severe conjunctivitis.” This is just silly and illustrates how “science” and their handmaiden, the press, mislead people into seeing problems that are trivial or essentially nonexistent. A stye is a little pimple on the lower lid of the eye. It is not a threat to the eye or to the patient in any way. The chamomile tea is worthless (in my opinion) but probably harmless. The best way to treat a stye is with a hot compress-just close your eye and apply hot compresses to it every 20 minutes. If it doesn’t seem to be improving after 24 hours, go to an ophthalmologist, who will prick it with a needle, which will greatly shorten the healing time-especially if you continue using the hot compresses. When the stye ruptures, the pus inside will flow over into the eyeball. Gross, yes, but not to worry; the hot compresses will heal it, and the doctor will usually prescribe eye drops containing an antibiotic and cortisone that will probably shorten the healing time even more.

That’s all there is to it.

Then there’s echinacea, which, according to the article, “is widely touted as useful for treating the common cold and flu, but Fraunfelder found several cases in which users developed irritation and conjunctivitis after using it topically.” How does Fraunfelder know the “irritation and conjunctivitis” were caused by the echinacea? Were the patients rubbing it into their eyes to treat a cold? When people use products-natural or not-in ways outside their intended purpose, you can hardly blame the product for causing the problem-not that it necessarily did in this case.

“The researcher also discovered five cases of temporary vision loss apparently caused by licorice consumption.” Oo-oo-wee! Better stay from that licorice. Well, not necessarily.

Licorice (in its all-natural form, not Twizzlers) has been used for hundreds of years and has millions of proponents worldwide. What Fraunfelder does not say, and probably doesn’t know, is that the deglycerinated form of licorice is quite safe. It may cause a temporary rise in blood pressure in some patients, but I have never heard of glycerin causing a “temporary vision loss,” and I suggest that the researchers prove their case. Reporting that it “apparently caused” vision loss is not science, it’s conjecture.

The report also indicts niacin, ginkgo biloba, and vitamin A (“a particularly big threat”) as vision killers. None of these is a threat to your health in any way if taken in acceptable doses.

Actions to take:

(1) As with powerful and dangerous pharmaceuticals, don’t take excessive doses of nutrients or anything else, including water, exercise, TV, and sex.

(2) Ask your pharmacist to look up possible interactions between your prescription drugs and the nutrients that you are taking.

P.S. Anticipating a letter to the editor: “What does ‘fecalithic’ mean?” Answer: a “fecalith” is a teeny-tiny calcified doo-doo ball found in the colon. And that’s about the level of importance of this innuendo-laden and sophomoric report.

References:

“Ocular side effects from herbal medicines and nutritional supplements,” American Journal of Ophthalmology 2004; 138(4): 639-647

“Some supplements can damage eyes,” Reuters Health News (www.reuters.com), 10/21/04

Health Disclaimer: The information provided on this site should not be construed as personal medical advice or instruction. No action should be taken based solely on the contents of this site. Readers should consult appropriate health professionals on any matter relating to their health and well-being.


Copyright © 2017 ·  NewMarket Health